Hypertensive crises were reported in three patients with hypertension associated with underlying renovascular occlusive disease during reduction of antihypertensive therapy. In each case, rebound hypertension was observed during clonidine hydrochloride withdrawal. Therapy with propranolol hydrochloride and diuretics had also been discontinued in two of the three patients. This and other reports of rebound hypertension during clonidine withdrawal are contrasted with the absence of reports of this syndrome in the setting of cessation of β-adrenergic blockade therapy. This suggests that the discontinuation of clonidine therapy was primarily responsible for the hypertensive crises herein described. It is further concluded that rebound hypertension may follow gradual as well as abrupt reduction of clonidine dosage, and that patients with renovascular hypertension may be at greatest risk.
(JAMA 238:1734-1736, 1977)
Strauss FG, Franklin SS, Lewin AJ, Maxwell MH. Withdrawal of Antihypertensive Therapy: Hypertensive Crisis in Renovascular Hypertension. JAMA. 1977;238(16):1734–1736. doi:10.1001/jama.1977.03280170028020
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: